Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 95, NWS Newport/Morehead City, NC

November 2, 1997Dare County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Nov 2, 1997, 6:28 AM EST for Dare County, North Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 2, 1997, 6:28 AM EST (11:28 UTC)
Expired
Nov 2, 1997, 7:15 AM EST
In force
47 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 11:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 11.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1997-11-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1997-11-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

433 
WUUS01 KMHX 021127 RRA
SVRMHX
NCC055-NCZ501>503-021215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
628 AM EST SUN NOV 2 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHERN DARE COUNTY

* UNTIL 715 AM EST
 
* THIS STORM WILL BE NEAR

  FRISCO BY 640 AM
  BUXTON AND AVON BY 650 AM

* AT 624 AM RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS NEAR
  HATTERAS INLET MOVING NORTHEAST AT 40 MPH.
 
IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

RVT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 2, 1:10 AM EST, 5 hours 18 minutes earlier.

Area forecast discussion, Nov 2, 1:10 AM EST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
110 AM EST SUN NOV 2 1997

ZFP: TRENDS IN ZONES APPEAR RIGHT ON TARGET. SOME TIMING ADJUSTMENTS
WILL BE NECESSARY IN ENDING RNFL AND CLEARING THE SKIES. BELIEVE
MOST OF THE CLEARING WILL BE THIS AFTN AND ERN NC CAN BE WORDED MOSTLY
CLR TONIGHT. CONTINUE LIKELY MORNING POPS MOST AREAS AS VERY STRONG
DYNAMICS SLINGSLOT THRU THE FA. SW WNDS MAY NEED TO BE BUMPED UP TO
15 TO 25 MPH AND GUSTY ON THE BANKS TDA AND 10 TO 20 MPH ELSEWHERE.
FCST TEMPS MON IN THE MID 60S ON TRACK...BUT MAY SEE SCT MID LVL CLDS
(MOSTLY SUNNY) AS YET ANOTHER VORT MAX ROUNDS THE BASE OF THE BIG E
COAST TROF.

CWF: CURRENT COASTAL FCST ALSO HAS TRENDS IN HAND THIS MORNING. LLJ
INCREASING AND SHOULD SEE A MARKED INCREASE IN SW WNDS FM 09Z-12Z.
SCA WILL REMAIN UP ON COASTAL WATERS AND SOUNDS THIS MORNING. SEAS
ALREADY IN THE 6-8 FT RANGE AT THE TOWERS AND MAY BUMP SEAS UP A BIT
TDA S OF HATTERAS. ONLY CHANGE TO 2ND-3RD PD FCST MAY BE TO INCREASE
SW WNDS AGAIN TO 15-20 KT MON AFTN TO ACCOUNT FOR 30-35 KT LLJ ALG
THE COAST IN ASSOCIATION WITH MID LVL SHORTWAVE PASSING THRU CAROLINAS.

DISC: GETTING DISCUSSION OUT EARLY TO BABYSIT RADAR FOR WHAT COULD BE
A BUSY MORNING. ADAP SHOWS A WEAK RISE/FALL COUPLET IN S CAROLINA THAT
IS TIPPING ITS HAT THAT DYNAMIC SUPPORT IS RAPIDLY INCREASING. TONIGHTS
00Z SOUNDING HAS A LOT OF DRY AIR THAT WAS MISSING LAST NIGHT. ATMOS
IS NOT VRY UNSTBL ACROSS COASTAL NC ATTM...BUT ANY BACKING OF LOW LVL
WND FIELDS SHOULD ASSIST SOME INSTABILITY TO ADVCT FROM THE ATLC.

.MHX...SMALL CRAFT ADVISORY COASTAL WATERS AND SOUNDS.

RVT

In the hours before

Local storm report, Nov 2, 5:04 AM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
604 AM EDT SUN NOV 2 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 AM    HOLLY RIDGE               NC   WIND DAMAGE
11/02/97   ONSLOW                         13 MILES N OF HOLLY RIDGE
                                          STORAGE BLDG DESTROYED THAT
                                          CONTAINED 3 CHEST FREEZERS
THACKER

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.